Why does Melatonin give you weird dreams?

Discussion in 'Fibromyalgia and ME & Chronic Fatigue Syndrome' started by shanwill, May 11, 2006.

  1. shanwill

    shanwill Member

    I was just wondering if anyone knew why taking Melatonin may affect dreaming?
    I've been taking it on and off for about 5 years and have found I get the strangest, often disturbing dreams when I take it.
    Any ideas?

    Also, is taking this pill long term damaging?

    thanks gang!
    shan
  2. erfula1

    erfula1 New Member

    But melatonin is something that your body produces naturally that declines as you age. There are no bad effects of taking melatonin.

    This is from a book by a Dr:

    Melatonin is extremely important for protecting your cells-especially your brain cells- from the damaging effects of free radicals. According to Dr Russell J Reiter, the leading researcher in the field, melatonin mops up hydroxyl and peroxyl radicals more efficiently than other known antioxidants.

    He also says that it is good at protecting your brain cells and can help protect you from Alzheimer's, memory problems and other degenerative brain diseases.

    Also from him, Melatonin has been shown to be extremely safe. Doses of up to 6 grams have no toxic effects although it will make you sleepy or slow reaction time. In a recent clinical trail fourteen hundred women in the Netherlands ook 75mg a day for up to 4 years with no ill effects.

    Hope this helps. I take 30mg a night and although I do remember my dreams a lot they aren't bad. Just vivid.
  3. CAAnnieB

    CAAnnieB New Member

    I don't know the reason behind Melatonin causing weird dreams...But it definitely affects me in the same way! I noticed that my normally vivid dreams became even weirder than usual & almost nightmarish when taking the Melatonin.

    I asked my Fibro Dr. re: this (actually his P.A.) & he said that this reaction sometimes occurs & that I should lower the doseage. Obviously; he'd heard this side effect before from other patients!

    I reduced the dose to .25 mg! (1/4 of a 1 mg tab) I still felt like I was having strange dreams, so I stopped using it.

    Just tonight; I decided to try an experiment! I took 1/4 tab not too long ago...We'll see if I sleep soundly or with strange dreams tonight!

    Maybe someone else will know the exact reason why it can affect us in this odd way! I doubt it is "harmful" to us, but who wants to have bad dreams?!!!

    Hugs,
    Annie

    Next Day Report: Weird dreams, but no weirder than usual! I think I will try the 1/4 tab for awhile.
    [This Message was Edited on 05/13/2006]